Digitalis is a medicine that is used to treat certain heart conditions. Digitalis toxicity is a complication of digitalis therapy. It may occur when someone takes too much of the drug at one time. (This is called an acute ingestion, or overdose.) It can also occur when levels of the drug build up for other reasons.
The most common prescription form of this medicine is called digoxin. Digitoxin is another form of digitalis.
Digitalis toxicity can be caused by high levels of digitalis in the body. A decreased tolerance to the drug can also cause digitalis toxicity. People with decreased tolerance may have a normal level of digitalis in their blood. They may develop digitalis toxicity if they have other risk factors.
People with heart failure who take digoxin are commonly given medicines called diuretics, which remove excess fluid from the body. Many diuretics can cause potassium loss. A low level of potassium in the body increase the risk of digitalis toxicity. Digitalis toxicity may also develop in people who take digoxin and have a low level of magnesium in their body.
You are more likely to have this condition if you take digoxin, digitoxin, or other digitalis medicines along with drugs that interact with it. Some of these drugs are quinidine, flecainide, verapamil, and amiodarone.
If your kidneys do not work well, digitalis can build up in your body rather than be removed normally through urine. Any problem that affects how your kidneys work (including dehydration) makes digitalis toxicity more likely.
Some plants contain chemicals that can cause symptoms similar to digitalis toxicity if they are eaten. Three of these are plants are foxglove, oleander, and lily of the valley.
Zeringue M, Fowler GC. Gastrointestinal decontamination. In: Pfenninger JL, Fowler GC, eds. Pfenninger and Fowler's Procedures for Primary Care. 3rd ed. Philadelphia, PA: Elsevier Mosby; 2011:chap 202.
Michael A. Chen, MD, PhD, Associate Professor of Medicine, Division of Cardiology, Harborview Medical Center, University of Washington Medical School, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.